Alert archive / Wisconsin / Winter Storm Warnings in 2017

Winter Storm Warning 5, NWS Green Bay, WI

October 27, 2017Vilas County, Wisconsin

NWS Green Bay, WI issued this winter storm warning at Oct 27, 2017, 10:52 AM CDT for Vilas County, Wisconsin. It took effect at Oct 27, 2017, 3:00 PM CDT. It was in force for 15 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 27, 2017, 10:52 AM CDT (15:52 UTC)
In effect from
Oct 27, 2017, 3:00 PM CDT
Expired
Oct 28, 2017, 6:11 AM CDT
In force
15 hr
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 11:15 PM CDTSNOW 5Boulder Junction, WI
Oct 27, 11:16 PM CDTSNOW 5Presque Isle, WI
Oct 28, 6:00 AM CDTSNOW 1.11 Nw Saint Germain, WICO-OP OBSERVER STATION STGW3, ST GERMAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS43 KGRB 271552
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1052 AM CDT Fri Oct 27 2017

...FIRST SNOWFALL OF THE SEASON FOR VILAS COUNTY...

.A low pressure system passing through Wisconsin will bring a
mix of rain and snow to northern Wisconsin today. The rain is 
expected to change to all snow in Vilas county by mid to late 
afternoon. Snowfall amounts will vary from 2 to 4 inches in
southeast Vilas county to as high as 7 to 11 inches in the
northwest portion. Accumulations of 1 to 3 inches can be
are expected over the remainder of north central Wisconsin.

WIZ005-280000-
/O.UPG.KGRB.WW.Y.0019.171028T0000Z-171028T1800Z/
/O.NEW.KGRB.WS.W.0001.171027T2000Z-171028T1800Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
1052 AM CDT Fri Oct 27 2017

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM CDT SATURDAY...

* WHAT...Heavy snow is expected at time, especially this evening.
  Plan on difficult travel conditions. Total snow accumulations 
  will range from 2 to 4 inches in the southeast part of Vilas 
  county to as high as 7 to 11 inches in the northwest portion.

* WHERE...Vilas County.

* WHEN...3 PM today to 1 PM Saturday.

* ADDITIONAL DETAILS...Look for significant reductions in
  visibility at times. This is the first significant snowfall of
  the season, so motorists should prepare themselves and their
  vehicles for winter weather driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$
Kieckbusch
3 follow-up statements
092 
WWUS43 KGRB 271944
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
244 PM CDT Fri Oct 27 2017

...FIRST SNOWFALL OF THE SEASON FOR VILAS COUNTY...

.Snow will become heavy at times in Vilas county this evening as 
an upper level low pressure system moves through the region. Later
tonight into Saturday, lake-effect snow showers will continue, 
adding to the accumulations. Snowfall amounts will vary from 3 to
5 inches in southeast Vilas county to as much as 6 to 10 inches 
in the northwest portion. Accumulations of 1 to 3 inches can be 
are expected over the remainder of north central Wisconsin.

WIZ005-280400-
/O.CON.KGRB.WS.W.0001.171027T2000Z-171028T1800Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
244 PM CDT Fri Oct 27 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT
SATURDAY...

* WHAT...Heavy snow is expected at times, especially this evening.
  Plan on difficult travel conditions. Total snow accumulations of
  3 to 5 inches are expected in southeast Vilas county, with
  higher amounts of 6 to 10 inches anticipated in the northwest 
  portion.

* WHERE...Vilas County.

* WHEN...3 PM today to 1 PM Saturday.

* ADDITIONAL DETAILS...Look for significant reductions in
  visibility at times. Since this is the first snowfall of the
  season, motorists should prepare themselves and their vehicles
  for winter weather driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$
Kieckbusch
751 
WWUS43 KGRB 280325
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1025 PM CDT Fri Oct 27 2017

...FIRST SNOWFALL OF THE SEASON FOR VILAS COUNTY...

.Snow will become heavy at times in Vilas county overnight as an 
upper level low pressure system moves through the region. Later 
tonight into Saturday, lake-effect snow showers will continue, 
adding to the accumulations. Snowfall amounts will vary from 3 to 
5 inches in southeast Vilas county to as much as 6 to 10 inches in
the northwest portion. Accumulations of 1 to 3 inches can be are 
expected over the remainder of north central Wisconsin.

WIZ005-281130-
/O.CON.KGRB.WS.W.0001.000000T0000Z-171028T1800Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
1025 PM CDT Fri Oct 27 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT
SATURDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Additional snow accumulations of 3 to 5 inches are 
  expected.

* WHERE...Vilas County.

* WHEN...Until 1 PM Saturday.

* ADDITIONAL DETAILS...Look for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$

Kurimski
363 
WWUS43 KGRB 281111
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
611 AM CDT Sat Oct 28 2017

...Slippery roadways across Vilas county...

.The first snow of the season has produce slippery driving
conditions, especially across the Lake Superior snowbelt region 
of northwest Vilas County. An additional inch or two of snow 
accumulation will be possible across the northwest half of the 
county this morning, otherwise snow will continue to taper off as 
the storm system departs northeast of the area today. 

WIZ005-281215-
/O.CAN.KGRB.WS.W.0001.000000T0000Z-171028T1800Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
611 AM CDT Sat Oct 28 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Green Bay has cancelled the
Winter Storm Warning. 

Snowfall early this morning ranged from around 5 inches far
northwest Vilas county to less than an inch on grassy areas
over southeast areas. An additional inch or two is possible for 
the morning hours across the north. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Oct 27, 4:55 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Oct 27, 4:55 AM CDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
455 AM CDT Fri Oct 27 2017

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 312 AM CDT Fri Oct 27 2017

Main forecast challenge centers on the early season winter storm
to impact far north central Wisconsin late today into Saturday.

Early this morning, light rain was mainly north of an elongated
low pressure system stretching from northwest Wisconsin to east
central Wisconsin. This low pressure system will pivot over
northeast Wisconsin today into tonight before lifting northeast
of the region late tonight into Saturday.

Satellite imagery this morning with radar support show a dry slot
wrapping into the state ahead of the mid level low pressure
system over eastern Minnesota. This will limit the precipitation
over much of northeast wisconsin today and for a limited time over
central wisconsin. Meanwhile as the low pivots and drifts east
over the state, the deformation area will approach north central
Wisconsin late today and then sag into a bit more of north
central Wisconsin tonight.

Currently have a snow advisory for Vilas County, but depending on
the change over, the extreme northwest portion could reach near
12hr or 24hr warning snow criteria. Winds are not strong in terms
of blowing and drifting snow concerns at this time. The snow may
be on the wet side, but again boundary layer temperatures may melt
the snow as well.  Start time of the event also an issue. All
progs develop a few inches over the far north by 7 am this
morning, and 4 to 6 inches by noon. So it appears progs not
handling boundary layer temperature at the onset, but this will
need to be watched this am.  Dry slot working over the area
appears to be limiting rain and snow while the deformation remains
over western Wisconsin. Also considered expanding the advisory
southward into Oneida County for the first snow of the season,
but snow amounts taper off quite a bit southward from northwest
Vilas County. Will highlight snow accumulation for the adjacent
non advisory area with a SPS.

As colder air continues to wrap into the state later tonight into
Saturday, the light rain will turn to a mix or all snow before
ending from north to south. Boundary layer temperatures across
eastern Wisconsin may continue to be warm enough for mainly
light rain into Saturday before the system departs.

.LONG TERM...Saturday Night Through Thursday
Issued at 312 AM CDT Fri Oct 27 2017

The latest gfs ensemble mean indicates that below normal 500 mb
heights will be present across the western Great Lakes over the next
week, indicating a colder pattern for the region.  Will continue to
use a blend of the gfs/ecmwf.

Saturday night through Sunday night...Deep cyclonic flow will linger
on Saturday evening, which could provide a few flurries, mainly for
n-c WI.  But then should see a surface ridge axis move across the
region after midnight into Sunday morning, promoting clearing skies.
However, the next system will be rapidly moving into the area by
late Sunday afternoon and across the area on Sunday night.  With
ample cold air, the system will produce another round of rain and
snow.  Accumulations will most likely be confined to the night time,
but the north could see up to an inch of snow.  Some flakes could
also fall over eastern WI, though not thinking any accums there.

Rest of the forecast...With upper level low pressure sliding east
over the northern Great Lakes, and signs of a low level troughing,
snow showers, mixed with rain at times over eastern WI, will
continue on Monday and Tuesday.  Some minor accumulations look
likely.  Then another system could provide rain and snow showers
during the late Wednesday into Thursday time period.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 455 AM CDT Fri Oct 27 2017

IFR conditions will continue over north central
Wisconsin as a low pressure area slowly drifts over the area.
MVFR vsbys due to fog, light rain and drizzle this morning are
expected to fall into IFR or LIFR levels later today and into
tonight as the rain turns to snow. The rest of the area can expect
mainly MVFR clouds with scattered IFR clouds due to MVFR snow and
rain showers late today into tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 1 PM CDT
Saturday for WIZ005.
&&

SHORT TERM.....TDH
LONG TERM......MPC
AVIATION.......TDH
Hazardous weather outlook, Oct 27, 9:13 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
913 AM CDT Fri Oct 27 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281415-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
913 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Accumulating snow is likely across north-central and portions of
far northeast Wisconsin from late this afternoon through Saturday
morning. Snow totals of 3 to 8 inches are expected over Vilas
county, with 1 to 3 inches possible over Oneida and northwest Forest
counties. A Winter weather Advisory has been posted for Vilas
county tonight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light accumulating snowfall will be possible again Sunday night
into early next week over mainly north-central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-281415-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
913 AM CDT Fri Oct 27 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Gusty southwest winds will produce conditions hazardous to small
craft through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft could also occur on Saturday
afternoon and evening.

Kieckbusch

In the hours before

Special weather statement, Oct 27, 5:27 AM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
527 AM CDT Fri Oct 27 2017

WIZ005-010>012-018-019-271700-
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-
527 AM CDT Fri Oct 27 2017

...FIRST SNOWFALL OF THE SEASON FOR NORTH CENTRAL WISCONSIN...

A strong storm system is expected to bring the first snowfall of
the season to north central Wisconsin. Accumulations of 2 to 5
inches will be possible from this afternoon to Saturday morning
across Vilas county. Locally higher amounts will be possible
across the Lake Superior snowbelt region.  A winter weather
advisory is in effect for Vilas County. Between 1 to 3 inches of
snow will be possible for areas adjacent to Vilas County.

Precipitation starting this morning will mainly be light rain or
drizzle. A few light snow showers may mix with the rain this
morning over far north central Wisconsin.

As the storm system slides into northeast Wisconsin later today
into tonight, colder air pouring into the area on north winds will
cause the rain to turn to a mix then snow. The snow will continue
into Saturday then taper off as the low pressure system departs.

This is the first snowfall of the season, so motorists should
prepare themselves and their vehicles for winter driving
conditions.

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 2:59 PM CDTFreeze WarningGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more42 hr

Nearby

Winter Storm Warnings in Wisconsin, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.